Health Disease
Neurology Disorders | Cardiology Disorders | Respiratory Diseases | Blood Disorders | Eye Diseases | Endocrine Disorders | Reproductive Disease | Urinary Disorders | Digestive Disorders | Infectious Diseases | Skin Disorders | Immune Disorders | Home Remedies | Herbal Medicines | Drugs & Medicines | First Aid | Plastic Surgery | Depression | Yoga Health | Hair Loss

Home :: First Aid

Diabetic emergencies – hypoglycemia and hyperglycemia

 

Allergic Reactions
Anaphylactic Shock
Animal Bites
Asthma
Bandages Slings
Bleeding
Burns and Scalds
Cardiac Arrest
Choking
Croup
Diabetic Coma
Drowning
Epilepsy
Facial Fracture
Fainting
Febrile Convulsions
Fracture around the Elbow
Fracture of the Hip and Leg
Fracture of the Lower Jaw
Fracture of the Skull
Fracture of the Spine
Fracture of the Upper Arm
Fracture of the Upper Limb
Fracture
Heart Attack
Heat Exhaustion
Heatstroke
Hyperglycaemia
Hyperventilation
Hypoglycaemia
Hypothermia
Insect Stings
Nosebleeds
Open Fracture
Poisoning
Shock
Snake Bites
Unconsciousness

If the blood sugar level falls below normal then a condition known as hypoglycemia is said to exist. Without adequate levels of sugar in the blood, the brain can no longer function normally. Most diabetics are aware of the steps they must take to prevent this occurring, and can usually identify the first symptoms of an attack and take the appropriate action - normally the ingestion of sugar or glucose tablets. However, if an attack becomes advanced, unconsciousness will eventually occur and failure to act quickly can result in brain damage.

How to recognize a hypoglycemic attack

1. The attack will usually be rapid in onset. The casualty may complain of severe weakness, tiredness, hunger or feeling faint. Ask if he or she is diabetic, or look for a Medic-alert bracelet or warning card.

2. The casualty may experience palpitations and muscle tremors.

3. If no sugar is taken, the casualty may become confused or aggressive.

4. The skin will become cold, clammy and sweaty.

5. Breathing may become shallow.

6. The casualty may appear confused, become less rational and eventually become unconscious.

Treatment of hypoglycemia

1. Aim to raise the blood sugar levels as quickly as possible by giving the victim sugary food or drink. Ascertain whether or not the casualty carries a supply of glucagon for injection for such emergencies, in which case follow the instructions enclosed. If there is no improvement within five minutes.

2 If the victim is unconscious, place him or her in the recovery position and be prepared to resuscitate.

3 Call for an ambulance.